The number of abelian groups of order $n$ (call it $a(n)$ is a studied subject (see http://oeis.org/A000688), but I can't seem to find any asymptotic results. Obviously, there is no asymptotic for $a(n)$ itself (it is much too irregular), but there should an asymptotic for $\sum_{n\leq x} a(n),$ but I can't seem to find a reference.

Roberto answered the above, but another question is whether one has any distributional results (how high are the maxima, is there a limiting distribution, etc).

  • 1
    $\begingroup$ Out of curiosity, would there be a nice formula for counting abelian groups $G$ with coefficient $1/|{\rm Aut}(G)|$? $\endgroup$ – Lev Borisov Feb 12 '16 at 20:42
  • 1
    $\begingroup$ @quid that's a great reference, thanks! $\endgroup$ – Igor Rivin Feb 12 '16 at 22:11
  • 2
    $\begingroup$ @LevBorisov If you look at quid's reference, the first lemma tells us (I believe) that the number of groups mod automorphism is again a multiplicative function of $n,$ so there should be nice asymptotics, but I think the summatory function should grow like $\log n.$ $\endgroup$ – Igor Rivin Feb 12 '16 at 22:15
  • 1
    $\begingroup$ @GregMartin true, but I think there is enough information to get the asymptotic (for square fee numbers, you basically get the sum of $1/n,$ which makes the logarithmic estimate plausible). $\endgroup$ – Igor Rivin Feb 13 '16 at 17:41
  • 1
    $\begingroup$ Order of magnitude, certainly, probably both upper and lower bounds. Might be tough to get the exact leading constant though. $\endgroup$ – Greg Martin Feb 13 '16 at 22:42

The problem was studied quite a bit; a complete summary will be complicated to give (in any case I cannot). A standard reference for classical results on this is A. Ivić "The Riemann Zeta-function: Theory and Applications" (1985); it seems there is a recent Dover edition. Ivić has various papers on this problem, too. The book has a chapter on this subject (14.5 Non-isomorphic abelian groups of a given order). At the moment I cannot recall what exactly is in there.

Some information related to this type of problem:

The correct asymptotics for $\sum_{n\in \mathbb{N}} a(n)$ were obtained by Erdős and Szekeres (1934), they proved: $$\sum_{n\le x} a(n) \sim A x + O(\sqrt{x})$$ with $A= \prod_{n \ge 2}\zeta(n)$.

By now there are more precise results known. For example the paper by Kendall and Rankin (1947), mentioned in another answer, gives $Ax + B x^{1/2} + O(x^{1/3} \log x )$, and developments continued, like the result mentioned by Roberto Pignatelli.

The to my knowledge latest improvement there is by Sargos and Wu (2000) $$Ax + Bx^{1/2} + Cx^{1/3} + O(x^{55/219} (\log x)^7 )$$ The first to get the third term of the main term was Richert (1952). For the historical development of the error see the introduction of a paper by Calderón (2003).

Related questions were also studied. For example, Kendall and Rankin (1947) showed that the "local densities" of $a(n)$ exist, that is $\sum_{n \le x, \, a(n)=k}1 \sim d_k x$ (good error terms are known). There are also estimates "in short intervals" so on $\sum_{ x \le n \le y, \, a(n)=k}1$.

For two recent papers on this see:

Emre Alkan, On the enumeration of finite abelian and solvable groups, J. Number Theory 101 (2003), no. 2, 404--423.

Ekkehard Krätzel, The distribution of values of the enumerating function of finite, non-isomorphic abelian groups in short intervals, Arch. Math. (Basel) 91 (2008), no. 6, 518--525.

The introductions and references there will lead to various additional paper. (The first is freely accessible.)


C. Calderón: Asymptotic estimates on finite abelian groups. Publications De L’institut Mathematique, Nouvelle série, 74, 57-70 (2003).

P. Erdős, G. Szekeres: Über die Anzahl der Abelschen Gruppen gegebener Ordnung und über ein verwandtes zahlentheoretisches Problem (in German), Acta Litt. Sci. Szeged 7 (1934), 95--102; Zentralblatt 10,294. Free PDF

D. G. Kendall and R. A. Rankin, On the number of Abelian groups of a given order, Quart. J. Math., Oxford Ser. 18 (1947), 197--208.

Hans-Egon Richert, Über die Anzahl Abelscher Gruppen gegebener Ordnung. I, Math. Z. 56 (1952), 21--32.

P. Sargos and J. Wu, Multiple exponential sums with monomials and their applications in number theory, Acta Math. Hungar. 87 (2000), no. 4, 333--354.


One reference where the asymptotic result you are asking for was first established (I think), as well as some reasonable growth estimates for $a_n$, is

D.G.Kendall and R.A.Rankin, "On the number of Abelian groups of a given order", Quart. J. Math., Oxford Ser. 18 (1947), 197–208.

(full text: http://qjmath.oxfordjournals.org/content/os-18/1/197.full.pdf)


According to http://mathworld.wolfram.com/AbelianGroup.html it is a theorem of Srinivasan (1973), click on the link for details.

  • 6
    $\begingroup$ There are earlier results giving asymptotics as far as I know thus to say "it is a theorem of Srinivasan (1973)" is a bit misleading. $\endgroup$ – user9072 Feb 12 '16 at 13:49

Your Answer

By clicking “Post Your Answer”, you agree to our terms of service, privacy policy and cookie policy

Not the answer you're looking for? Browse other questions tagged or ask your own question.